Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 4, NWS Caribou, ME

May 31, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at May 31, 2024, 3:37 AM EDT for Hancock County, Washington County, Maine. It took effect at May 31, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 31, 2024, 3:37 AM EDT (07:37 UTC)
In effect from
May 31, 2024, 8:00 AM EDT
Expired
May 31, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WHUS41 KCAR 310737
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
337 AM EDT Fri May 31 2024

MEZ029-030-010000-
/O.NEW.KCAR.BH.S.0004.240531T1200Z-240601T0000Z/
Coastal Hancock-Coastal Washington-
337 AM EDT Fri May 31 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT....The warm air temperatures in the 60s to low 70s may 
  cause people to underestimate the dangers of the very cold water
  temperatures which are currently only in the mid to upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko
1 follow-up statement
976 
WHUS41 KCAR 311022
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
622 AM EDT Fri May 31 2024

MEZ029-030-010000-
/O.CON.KCAR.BH.S.0004.240531T1200Z-240601T0000Z/
Coastal Hancock-Coastal Washington-
622 AM EDT Fri May 31 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...The warm air temperatures in the 60s to low 70s may 
  cause people to underestimate the dangers of the very cold 
  water temperatures which are currently only in the mid to 
  upper 40s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...Through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Sinko

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at May 31, 12:49 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 31, 12:49 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1249 AM EDT Fri May 31 2024

.SYNOPSIS...
High pressure builds over the region through Saturday, then
slowly exits offshore through Sunday. A weak cold front passes
Sunday night, followed by weak high pressure building in through
Tuesday.

&&

.NEAR TERM /THROUGH TODAY/...
12:49AM Update...Minor tweaks to temps/sky conditions. Thick
clouds across much of the North Woods into the St. John Valley
has prevented temperature falls. However, skies are clearing and
as conditions decouple expecting temperatures to fall so keeping
the Frost Advisory going for portions of Central Piscataquis and
Northeast Aroostook County. The North Woods is out of the
advisories since the frost/freeze program here doesn't begin
till June 1st. No other major changes...

Previous discussion...
Surface low continues to spin off of Nantucket with showers
confined to the waters this afternoon. Have lowered pops along
the coast for the rest of today. High clouds spreading north
will slide south and east this evening as low moves south of the
waters. Have gone under guidance across the area as skies clear
and winds decouple tonight. Another round of river valley fog is
possible toward morning. Only question will be what happens to
the high cirrus moving in from Quebec. Will this be thick enough
to keep temps from dropping and prevent frost formation. Have
gone optimistic with min temps and issued a Frost Advisory in
areas that are active for Central Piscataquis and northeast
Aroostook Counties. Given the warm lows over the past 2.5 weeks
and vegetation further ahead than usual feel it/s better to be
safe than sorry. That being said expect frost over northern
Piscataquis, Somerset and northwest Aroostook Counties late
tonight into Friday morning as well.

Hires models and CAMS are hinting at shower develop tomorrow
afternoon in area of cold core aloft. Enough low-level moisture
looks to be rotating around on the back side of the upr low and
with sfc heating allowing temps to rise into the lwr 70s, there
may be enough to pop a shower or two. Shower development looks
to be over the Central Highlands down into Bangor and Penobscot
Bay mid-late afternoon. Minimal rainfall is expected with any
showers that are able to develop.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Deep layered ridging slowly builds in over the area Friday night
through Sunday as a cutoff low slowly sinks SSE across the
eastern Maritimes then SE off Nova Scotia through this time
frame.

The high resolution models are in good agreement that the last
of the shortwaves rotating around the closed low to impact us
should bring some showers to the Penobscot Bay region early
Friday evening, then we should see decreasing cloud cover due to
increasing subsidence aloft. Friday night should not be as cold
as the past couple of night, as it should be a bit more well
mixed in the low levels. Lows should be a few degrees below
normal Friday night.

Saturday should be a mainly sunny day with increasing subsidence
under the building up ridge. Highs on Saturday should be around
5 degrees above normal.

As moisture builds in over the top of the upper ridge in
response to a northern stream shortwave passing well to the
north, Saturday night and Sunday will feature a bit more in the
way of clouds than Friday night and Saturday. Also, this time
frame will feature increasing low level warm air advection. As a
result, expect lows Saturday night to run around normal. Highs
on Sunday should be 5-10 degrees above normal, with a few
readings reaching the 80 degree mark in southern portions of the
Central Highlands and the Bangor Region cannot be ruled out.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Looking back over the past 7-10 days or so, the ECMWF has
struggled a bit more with the pattern over northern North
America than the GFS and CMC. With the models remain split
between a ECMWF and GFS/CMC camp, have leaned more towards the
GFS/CMC Sunday night-Thursday, as the overall pattern - an omega
block slowly translating eastward over time - has not really
changed. With that said, given the high level of uncertainty
inherent in model handling of cutoff lows, cannot completely
rule out the ECMWF solution.

So for now have gone dry Sunday-Monday night (more than likely
it should be dry enough to preclude precipitation with the
northern stream trough going over the top of the ridge
Monday), then slight chance pops Tuesday-Thursday to reflect
possibility of the closed low retrograding back over the area.

Temperatures should be above normal Sunday night-Thursday

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR next 24 hours. Cannot rule out VCSH at BHB this
afternoon but other than a BKN VFR deck moving in very little
impact expected at terminals. Winds gusting across northern
Aroostook terminals diminish this evening. NW winds pick up
again at all sites Friday morning with gusts between 15-20kts.

SHORT TERM:
Friday night-Tuesday...VFR, with a low chance for MVFR in any
fog late Monday night/early Tuesday morning at southern
terminals.

&&

.MARINE...
NEAR TERM: Winds and seas remain below small craft levels
tonight into tomorrow. Seas range from 2-3 feet through Friday.

SHORT TERM: A relaxed pressure gradient over the waters Sunday
night-Tuesday should limit winds to 10 kt or less and seas to 2
ft or less. Patchy fog is possible over the waters from late
Monday night into Tuesday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Frost Advisory until 7 AM EDT this morning for MEZ002-010.
MARINE...None.

&&

Near Term...Buster/Sinko
Short Term...Maloit
Long Term...Maloit
Aviation...Buster/Sinko/Maloit
Marine...Buster/Sinko/Maloit
Hazardous weather outlook, May 30, 3:29 PM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 PM EDT Thu May 30 2024

MEZ001-003>006-011-015>017-029>032-311930-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Northern Penobscot-Southeast Aroostook-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
329 PM EDT Thu May 30 2024

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-010-311930-
Northeast Aroostook-Central Piscataquis-
329 PM EDT Thu May 30 2024

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM EDT FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine and
Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-311930-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 PM EDT Thu May 30 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.